Missouri, 2012

Damaging Winds in Missouri, July 29, 2012

July 29, 2012 · NWS SGF · 9 events in 4 counties and zones

A weak front in the area along with high instability developed several strong to severe thunderstorms which produced very localized downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak front in the area along with high instability developed several strong to severe thunderstorms which produced very localized downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 10:49 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 10:49 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT SUN JUL 29 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 325 AM CDT SUN JUL 29 2012/

A WEAK UPPER LEVEL DISTURBANCE PUSHED ACROSS THE NORTHERN PLAINS
AND TRIGGERED SOME CONVECTION TO THE NORTH AND NORTHWEST
OVERNIGHT. THIS CONVECTION CONTINUES TO SPREAD SOUTH EARLY THIS
MORNING. MUCH OF THE AREA WILL REMAIN DRY AS THIS CONVECTION
WEAKENS THIS MORNING. THOUGH A FEW BRIEF SHOWERS AND POSSIBLY A
RUMBLE OF THUNDER OR TWO MAY AFFECT A FEW LOCALIZED AREAS...MAINLY
ACROSS CENTRAL MISSOURI THIS MORNING. AN OUTFLOW BOUNDARY FROM
THIS ACTIVITY IS SPREADING SOUTH TOWARDS THE AREA. THIS BOUNDARY
MAY BE ABLE TO SPARK A FEW ISOLATED THUNDERSTORMS THIS
AFTERNOON...BUT AGAIN NOTHING WIDESPREAD IS EXPECTED AND MOST
LOCATIONS SHOULD REMAIN DRY. A VERY DRY AIRMASS WILL BE IN PLACE
IN THE LOW LEVELS AND SOME GUSTY WINDS WILL BE POSSIBLE FROM ANY
THUNDERSTORM AND SHOWER THAT CAN DEVELOP THIS AFTERNOON.

THIS CONVECTION IS INCREASING CLOUDS FROM THE NORTH TO SOUTH
EARLY THIS MORNING. HOWEVER...THIS COULD COVER IS EXPECTED TO
DISSIPATE FAIRLY QUICKLY TODAY. THE SETUP FOR MIXING WILL BE VERY
GOOD AND WITH A VERY WARM AND DRY AIRMASS TEMPERATURES WILL
SOAR INTO INTO THE UPPER 90S TO AROUND 100 DEGREES ACROSS THE
EASTERN OZARKS TO AROUND 104 TO 107 DEGREES ACROSS FAR WESTERN
MISSOURI AND EXTREME SOUTHEASTERN KANSAS. WINDS WILL SWING AROUND
TO THE SOUTHWEST AND PICK UP TO 10 TO 15 MPH WITH GUSTS OVER 20
MPH THIS AFTERNOON. WITH VERY DRY CONDITIONS AND THE INCREASED
WINDS...ELEVATED TO LOCALIZED AREAS OF SIGNIFICANT FIRE WEATHER
CONDITIONS WILL OCCUR THIS AFTERNOON AND AGAIN ON MONDAY. PLEASE
REFER TO THE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS.

ANOTHER WEAK UPPER LEVEL DISTURBANCE WILL ROUND THE TOP OF THE
RIDGE AND PUSH SOUTH TOWARDS THE REGION MONDAY INTO MONDAY NIGHT.
THIS FEATURE MAY AGAIN BE ABLE TO TRIGGER A FEW SHOWERS AND
THUNDERSTORMS MONDAY AFTERNOON AND EVENING...BUT AGAIN MOST LOCATIONS
SHOULD REMAIN DRY. TEMPERATURES WILL AGAIN GENERALLY WARM TO
AROUND 100 DEGREES TO AROUND 105 DEGREES ON MONDAY. WITH THE DRY
CONDITIONS HEAT INDEX VALUES WILL LIKELY BE VERY SIMILAR IF NOT
SLIGHTLY LESS THEN THE ACTUAL TEMPERATURES BOTH TODAY AND AGAIN ON
MONDAY. WILL KEEP THE HEAT ADVISORY GOING AS IS AS TEMPERATURES
SHOULD GENERALLY BE IN THE AROUND 100 TO 105 DEGREE RANGE BOTH
AFTERNOONS.

THE RIDGE OF HIGH PRESSURE WILL REMAIN TO THE SOUTHWEST THROUGH
MUCH OF NEXT WEEK. TEMPERATURES SHOULD WARM TO THE UPPER 90S TO
AROUND 103 DEGREES EACH AFTERNOON. A FEW PULSE THUNDERSTORMS MAY
BE POSSIBLE EACH AFTERNOON THIS WEEKEND...BUT THEY WILL AGAIN
REMAIN VERY ISOLATED WITH MOST LOCATIONS REMAINING DRY. AN UPPER
LEVEL TROUGH MAY HELP TO FLATTEN THE RIDGE LATE THIS WEEK INTO
NEXT WEEKEND...BRINGING SLIGHTLY COOLER TEMPERATURES ALONG WITH
BETTER CHANCES OF ISOLATED TO SCATTERED RAIN CHANCES TO THE
REGION.

WISE

&&

.AVIATION...

FOR THE 18Z TAFS...

GENERALLY VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS AND BEYOND
AS EXTREMELY WARM CONDITIONS CONTINUE AT THE TERMINALS. THE MAIN
CONCERN WILL BE LLWS LATE TONIGHT...AS A WESTERLY LOW LEVEL JET
DEVELOPS. OTHERWISE...COULDN'T TOTALLY RULE OUT AN ISOLATED
THUNDERSTORM OR TWO ACROSS THE AREA DURING THE FORECAST
CYCLE...BUT COVERAGE IS FAR TOO LOW TO JUSTIFY INCLUSION IN THE
TAFS.

BOXELL

&&

.FIRE WEATHER...

ELEVATED TO LOCALLY SIGNIFICANT FIRE WEATHER CONDITIONS ARE
EXPECTED BOTH THIS AFTERNOON AND AGAIN ON MONDAY AFTERNOON.

A VERY HOT AIRMASS WILL CONTINUE TO SPREAD OVER THE REGION AND
PERSIST INTO MUCH OF THIS WEEK. STRONG MIXING WILL OCCUR EACH DAY
WHICH WILL LOWER DEWPOINTS INTO THE 50S AND 40S EACH
AFTERNOON...AS TEMPERATURES WARM INTO THE UPPER 90S TO UP TO
AROUND 105 DEGREES EACH AFTERNOON. WINDS WILL SWING AROUND TO THE
SOUTHWEST AND PICK UP SOME THIS AFTERNOON AND AGAIN ON
MONDAY...WITH 20 FOOT WINDS GENERALLY IN THE 10 TO 15 MPH RANGE...AS
MIXING WILL ALLOW WINDS TO GUST OVER 20 MPH. THE VERY HOT AND DRY
CONDITIONS WILL RESULT IN AFTERNOON HUMIDITIES FALLING TO BETWEEN 15
AND 25 PERCENT THROUGH MID WEEK. THE DRIEST AND HOTTEST CONDITIONS
WILL OCCUR THIS AFTERNOON AND AGAIN ON MONDAY. AT THIS TIME...IT
APPEARS THAT THE LOWEST RELATIVE HUMIDITIES WILL BE ACROSS WESTERN
MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

CONVECTION HAS DEVELOPED ACROSS PORTIONS OF NORTHERN MISSOURI AND
CENTRAL KANSAS OVERNIGHT. CLOUDS FROM THIS CONVECTION WILL SPREAD
INTO THE AREA THIS MORNING. HOWEVER...MUCH OF THE CLOUD COVER THAT
DOES SPREAD OVER THE AREA SHOULD DISSIPATE THIS AFTERNOON
ALLOWING TEMPERATURES TO SOAR OVER 100 DEGREES. THIS CONVECTION
MAY SPREAD AN OUTFLOW BOUNDARY TO THE SOUTH OVER THE AREA. THIS
BOUNDARY MAY SPARK A FEW ISOLATED THUNDERSTORMS THIS
AFTERNOON...BUT COVERAGE SHOULD BE VERY LIMITED WITH MOST
LOCATIONS REMAINING DRY.

20 FOOT WINDS...THOUGH THEY WILL BE INCREASED TODAY WILL STILL
REMAIN BELOW RED FLAG CRITERIA. HOWEVER...DUE TO THE ABNORMALLY
DRY FUELS...CRITICAL FIRE WEATHER CONDITIONS MAY BE APPROACHED
ACROSS PORTIONS OF WESTERN MISSOURI AND EXTREME SOUTHEASTERN
KANSAS THIS AFTERNOON...AND POSSIBLY AGAIN ON MONDAY AFTERNOON.
THE DRY FUELS AND CONDITIONS WILL ALLOW FOR VERY EASY FIRE
STARTS...AND THE GUSTY WINDS WILL AID IN SPREADING OF ANY FIRES
THAT ARE ABLE TO START.

WISE

&&

.CLIMATE...

BELOW ARE SOME RECORD AFTERNOON HIGHS AND OVERNIGHT WARM LOW
TEMPERATURES THROUGH JULY 31ST FOR LOCATIONS ACROSS THE OZARKS.

     HIGHS     WARM LOWS

SPRINGFIELD 1888 TO 2011

29   106/1986  76/1936
30   108/1986  76/1935
31   104/1980  76/1896

JOPLIN 1901 TO 2011

29   105/1986  79/1954
30   107/1986  83/1986
31   104/1980  82/1942

ROLLA/VICHY 1901 TO 2011

29   102/1999  76/1999
30   107/1980  76/1999
31   106/1980  79/1980

WEST PLAINS 1948 TO 2011

29   101/1999  75/2002
30   105/1986  74/2010
31   102/1980  76/1999

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR MOZ055>058-068>071-
     079>083-090>092-095>098-103>106.

     HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR MOZ066-067-077-078-088-
     089-093-094-101-102.

KS...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 29, 12:11 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT SUN JUL 29 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
111 PM CDT SUN JUL 29 2012

...DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  SIGNIFICANT FIRE WEATHER RISK.

DISCUSSION...

  ELEVATED TO SIGNIFICANT FIRE WEATHER CONDITIONS WILL CONTINUE
  INTO EARLY THIS EVENING DUE TO VERY LOW HUMIDITY...GUSTY WINDS
  AND DRY VEGETATION. THE MOST DANGEROUS FIRE WEATHER CONDITIONS
  WILL OCCUR ALONG AND WEST OF A STOCKTON TO CASSVILLE LINE.
  FIRES IN THESE CONDITIONS WILL EASILY START AND WILL GROW IN
  AN EXPLOSIVE MANNER.

  TEMPERATURES WILL WARM INTO THE UPPER 90S TO 107 DEGREES THIS
  AFTERNOON. THE HOTTEST CONDITIONS WILL OCCUR ACROSS EXTREME
  SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI.

  THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
  AND THIS EVENING ACROSS MAINLY THE EASTERN MISSOURI OZARKS.
  THE MAIN IMPACTS WITH ANY STORMS THAT DEVELOP WILL BE WIND
  GUSTS TO 50 MPH AND OCCASIONAL LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  DAILY AFTERNOON TEMPERATURES AND HEAT INDEX VALUES WILL RANGE
  FROM THE UPPER 90S TO AROUND 105 DEGREES THROUGH MUCH OF THIS
  WEEK. THE HOTTEST TEMPERATURES WILL OCCUR ACROSS SOUTHEASTERN
  KANSAS INTO FAR SOUTHWESTERN MISSOURI.

  THE RISK FOR WILDFIRES WILL REMAIN ELEVATED TO LOCALLY
  SIGNIFICANT ACROSS MUCH OF THE REGION INTO MONDAY AS VERY LOW
  HUMIDITY VALUES ARE AGAIN EXPECTED...PARTICULARLY OVER
  SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI. WITH GUSTY WINDS
  ALSO EXPECTED ACROSS THIS REGION...LOCALLY SIGNIFICANT FIRE
  WEATHER CONDITIONS MAY AGAIN MATERIALIZE.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY. ALTHOUGH
  INSTABILITY WILL BE LIMITED...A FEW STORMS MAY PRODUCE LOCALLY
  GUSTY WINDS. ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE
  DURING THE SECOND HALF OF THE WEEK INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jul 29, 1:52 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT SUN JUL 29 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
252 PM CDT SUN JUL 29 2012

...ELEVATED TO SIGNIFICANT FIRE WEATHER CONDITIONS THROUGH MONDAY...

DANGEROUS FIRE WEATHER CONDITIONS WILL PERSIST THROUGH MONDAY
ACROSS THE REGION. RELATIVE HUMIDITY VALUES WILL DROP INTO THE 15
TO 20 PERCENT RANGE DURING THE AFTERNOON HOURS...AS TEMPERATURES
SOAR TO BETWEEN 100 AND 107 DEGREES. IN ADDITION...SOUTHWEST WINDS
BETWEEN 10 AND 25 MPH...WITH HIGHER GUSTS...CAN BE EXPECTED
THROUGH THE REMAINDER OF THIS AFTERNOON. ON MONDAY...WINDS WILL
BECOME NORTHWESTERLY...AND REMAIN GUSTY WITH SPEEDS BETWEEN 10
AND 25 MPH.

THIS COMBINATION OF VERY LOW RELATIVE HUMIDITY...GUSTY WINDS...AND
THE ONGOING DROUGHT WILL RESULT IN ELEVATED TO LOCALLY SIGNIFICANT
FIRE WEATHER CONDITIONS. DRY VEGETATION WILL EASILY CATCH FIRE
FROM SPARKS FROM EQUIPMENT...CIGARETTES...AND OUTDOOR COOKING AND
CAMPING FIRES. THE RESULTING FIRES WILL SPREAD RAPIDLY...EASILY
ESCAPING CONTROL AND MAKING CONTAINMENT EXTREMELY DIFFICULT.

BURN BANS AND RESTRICTIONS HAVE BEEN PUT IN EFFECT IN NUMEROUS
AREAS. PERSONS ARE URGED TO CHECK WITH LOCAL AUTHORITIES
CONCERNING LAWS AND REGULATIONS CONCERNING OUTDOOR BURNING. EVEN
IF NOT PROHIBITED...ANY OUTDOOR BURNING SHOULD BE DONE WITH
EXTREME CARE IF NOT POSTPONED ALL TOGETHER.

BOXELL

The radar

The Springfield radar (KSGF), 75 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
July 29, 2:35 PM CST
Where
Wright County, 3.62 mi NNE of Grovespring
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.450, -92.600

Several large trees were uprooted in the vicinity of Smittle Cave Road. Several buildings were damaged and pieces of buildings were blown into the road.

Thunderstorm Wind, Wright

When
July 29, 2:45 PM CST
Where
Wright County, 2.35 mi NNW of Smittie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.450, -92.540

Downburst winds blew a wooden shed over on its side. A porch roof was damaged. Several large tree branches were blow down.

Thunderstorm Wind, Wright

When
July 29, 3:08 PM CST
Where
Wright County, 1.38 mi N of Green Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.350, -92.330

A large tree was blown down along Route 95.

Thunderstorm Wind, Wright

When
July 29, 3:57 PM CST
Where
Wright County, 2.35 mi NNW of Owens
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.250, -92.440

A tree was blown down on State Highway 38.

Thunderstorm Wind, Wright

When
July 29, 3:58 PM CST
Where
Wright County, Rayborn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.300, -92.370

Several trees were blown down across Route 38 between Route 95 and State Highway E.

Thunderstorm Wind, Camden

When
July 29, 5:20 PM CST
Where
Camden County, 0.13 mi N of Stoutland
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.822, -92.520

One mobile home was destroyed and another house had minor roof damage. Several trees were blown down.

Thunderstorm Wind, Laclede

When
July 29, 6:10 PM CST
Where
Laclede County, 0.55 mi W of Hazelgreen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.770, -92.440

Several power lines were blown down on Heartwood Road. A porch was damaged.

Thunderstorm Wind, Laclede

When
July 29, 6:10 PM CST
Where
Laclede County, 4.84 mi ENE of Sleeper
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.780, -92.520

Twenty to twenty-five large trees were blown down along Starling Drive. An out building was destroyed and a barn lost a portion of its roof.

Thunderstorm Wind, St. Clair

When
July 29, 6:45 PM CST
Where
St. Clair County, 2.82 mi N of Johnson City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.160, -93.940

A barn was heavily damaged and power lines were blown down near Highway A and Highway F.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386829, 386828, 386832, 386830, 386833, 392714, 386836, 386837, 386835.